Montana, 2012

Wildfire in Montana, July 12 to 31, 2012

July 12 to 31, 2012 · NWS TFX · 1 event in 1 county or zone

The Elbow Pass Complex is comprised of five different lightning ignitions from July 12 through July 31. These fires have merged into one fire, the Elbow Pass Complex: Triple Divide Fire, Rapid Creek Fire, Elbow Pass Fire, and Bar Creek Fire.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

The Elbow Pass Complex is comprised of five different lightning ignitions from July 12 through July 31. These fires have merged into one fire, the Elbow Pass Complex: Triple Divide Fire, Rapid Creek Fire, Elbow Pass Fire, and Bar Creek Fire. The fires are generally located 25 miles west southwest of Augusta, Montana. The Falls Point fire is south of the Complex. All are located in inaccessible terrain in heavy fuels. The fires are in the Bob Marshall and Scapegoat Wilderness Areas and are on three forests; The Flathead, Lolo and Lewis & Clark. As of September 6, 2012, the fire has burned 21,069 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 11, 9:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 9:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MDT WED JUL 11 2012

UPDATED AVIATION

.UPDATE...
EVENING THUNDERSTORM ACTIVITY DISSIPATING QUICKLY ACROSS OUR REGION
WITH JUST A FEW CELLS IN WESTERN TETON COUNTY THE ONLY ITEM OF NOTE
AT THIS TIME.  RADAR STILL INDICATING SEVERAL OUTFLOW BOUNDARIES
MOVING IN VARIOUS DIRECTIONS THROUGH TETON/CASCADE/LEWIS & CLARK
COUNTIES SO CANNOT COMPLETELY RULE OUT THAT ONE OF THESE BOUNDARIES
WILL TRIGGER A SMALL STORM OVER THE NEXT HOUR BUT PROBABILITY FOR
THAT IS QUITE LOW.  THUS HAVE ADJUSTED CHANCES OF PRECIP DOWNWARD IN
MOST AREAS BETWEEN NOW AND MIDNIGHT AND REMOVED ANY MENTION OF
PRECIP FOR THE OVERNIGHT HOURS.  FORECAST MODELS STILL ON TRACK IN
SHOWING THE UPPER LEVEL RIDGE STRENGTHENING WITH REDUCED AVAILABLE
MOISTURE FOR THUNDERSTORM ACTIVITY TOMORROW.
WARANAUSKAS

&&

.DISCUSSION...

TONIGHT THROUGH FRIDAY...SHORT WAVE IMPULSE ENERGY CONTINUES TO
MOVE THROUGH THE UPPER RIDGE AND HAS HELPED INITIATE THUNDERSTORM
ACTIVITY THIS AFTERNOON. THE BEST STORM ENVIRONMENT EXISTS ACROSS
SOUTHWEST MONTANA AT THIS TIME WITH CAPE VALUES EXCEEDING 1000
J/KG AND LI VALUES TO -3. SOUTHWEST MONTANA IS ALSO WHERE THE
GREATEST MOISTURE CONVERGENCE IS OCCURRING. THUNDERSTORMS CONTINUE
TO DEVELOP OVER THE HIGHER TERRAIN AND MOVE EAST. THUNDERSTORMS
ARE ALSO STARTING TO DEVELOP ALONG THE HI-LINE. WET BULB ZERO
HEIGHTS REMAIN VERY HIGH AND THIS WILL LIKELY PRECLUDE THE
FORMATION OF SIGNIFICANT HAIL. GUSTY WINDS WILL BE THE MAIN THREAT
FROM THESE THUNDERSTORMS ALONG WITH OCCASIONAL LIGHTNING.
CONVECTIVE ACTIVITY SHOULD END LATER THIS EVENING AND THE AIRMASS
WILL STABILIZE. 500 MB HEIGHTS REBOUND ON THURSDAY AND WITH
IT...THE HEAT RETURNS. BY FRIDAY...AN UPPER TROF BEGINS TO
APPROACH THE AREA FROM THE WEST AND STARTS TO ERODE THE UPPER
RIDGE. AFTERNOON THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE
OVER THE AREA. TEMPERATURES WILL REMAIN HIGH ON FRIDAY WITH
AFTERNOON READINGS CONTINUING WELL ABOVE SEASONAL AVERAGES.
EMANUEL

FRIDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE WILL DEGRADE LATER
FRIDAY AS A LOW PRESSURE SYSTEM IN THE PACIFIC NORTHWEST LOOKS TO
PUSH MULTIPLE DISTURBANCES INTO MONTANA FROM THE SOUTHWEST. THIS
SETUP WILL BRING THE POTENTIAL FOR INCREASED SHOWER ACTIVITY
SATURDAY AND SUNDAY ALONG WITH SOMEWHAT COOLER TEMPERATURES SO HAVE
RAISED POPS SOME OVER THE WEEKEND. THERE LOOKS TO BE A CHANCE FOR
SOME DRY LOCATIONS TO SEE MUCH NEEDED PRECIPITATION AS OF NOW.
OVERALL SYNOPTIC FLOW WILL SHIFT LATER SUNDAY AS THE SYSTEM MOVES
OUT AND THE REGION EVENTUALLY COMES UNDER A MORE PROGRESSIVE WEST TO
SOUTHWEST FLOW ALOFT. LATEST RUNS OF THE GFS AND ECMWF HAVE COME
INTO BETTER AGREEMENT IN HOW THEY HANDLE AN UPPER LOW OVER SOUTHWEST
CANADA LATE IN THE WEEKEND. THE LATEST ECMWF IS NOT AS PROGRESSIVE
WITH THE LOW AS ITS EARLIER RUN AND NOW IS MORE IN LINE WITH THE GFS
IN DIVING THE UPPER LOW INTO THE PACIFIC NORTHWEST. COOLER AIR WILL
MOVE INTO THE REGION ASSOCIATED WITH THE UPPER LOW AND HAVE LOWERED
HIGH TEMPERATURES MONDAY AND TUESDAY SEVERAL DEGREES. ALTHOUGH
MODELS DIFFER ON PRECIPITATION DETAILS EARLY NEXT WEEK THEY DO PUT
MORE EMPHASIS OVER SOUTHWEST MONTANA SO HAVE INCREASED THE CHANCES
OF PRECIPITATION IN THAT REGION SLIGHTLY. BLANK

&&

.AVIATION...
UPDATED 0500Z.
SHOWERS AND THUNDERSTORMS HAVE DISSIPATED THIS EVENING AND BESIDES A
FEW LINGERING CLOUDS...CONDITIONS WILL BE FAIRLY QUIET THROUGH THE
REMAINDER OF THE PERIOD. SKIES WILL PROGRESSIVELY CLEAR BY THURSDAY
MORNING WITH SOME DEVELOPING CU THURSDAY AFTERNOON OVER THE
MOUNTAINS ALONG THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA. AN
UPPER-LEVEL RIDGE SHOULD LIMIT PRECIPITATION AND KEEP CONDITIONS
MAINLY DRY. WINDS WILL REMAIN LIGHT AND VARIABLE ACROSS THE AREA AND
OVERALL VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. MLV

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED OVER PORTIONS OF THE FORECAST AREA. WHILE TEMPERATURES
ARE STILL EXPECTED TO BE QUITE WARM...RELATIVE HUMIDITY VALUES
SHOULD NOT BE AS LOW AS THOSE OF TUESDAY. AT THIS TIME IT APPEARS
THAT THUNDERSTORM COVERAGE AND RELATIVE HUMIDITY VALUES ARE NOT
SUFFICIENT TO JUSTIFY ANY FIRE WEATHER HIGHLIGHTS. FOR NOW WILL
PLACE A HEADLINE IN THE FIRE WEATHER FORECAST PRODUCT AND WILL
CONTINUE TO MONITOR THE SITUATION. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  95  60  94 /  20  10   0  20
CTB  55  92  55  89 /  20  10  10  20
HLN  59  95  60  95 /  20   0  10  20
BZN  51  93  53  94 /  30  10  10  20
WEY  41  84  42  83 /  20  10  10  30
DLN  51  92  54  90 /  30   0   0  20
HVR  60  96  61  97 /  20  10  10  10
LWT  57  89  58  90 /  30  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT GALLATIN...MADISON...
MEAGHER.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 11, 3:35 AM MST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 AM MDT WED JUL 11 2012

MTZ015-054-055-121200-
MADISON-MEAGHER-GALLATIN-
435 AM MDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF SOUTHWEST
MONTANA AND FAR SOUTHERN PORTIONS OF MEAGHER COUNTY. SCATTERED
WET AND DRY THUNDERSTORMS PRODUCING STRONG AND VARIABLE WIND GUSTS
ARE EXPECTED THIS AFTERNOON AND EVENING. LIGHTING STRIKES...LOW
RELATIVE HUMIDITY VALUES AND STRONG THUNDERSTORMS WINDS COULD POSE
A CONCERN FOR FIRE WEATHER INTERESTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>014-044>053-121200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
435 AM MDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 6:46 PM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
746 PM MDT WED JUL 11 2012

MTZ011-120230-
HILL MT-
746 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HILL COUNTY UNTIL 830 PM
MDT...

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES NORTH OF GILDFORD...OR 36 MILES
NORTHWEST OF HAVRE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHERN HILL COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4889 10973 4864 11015 4900 11061 4901 11059
      4901 10990
TIME...MOT...LOC 0146Z 306DEG 14KT 4894 11015

MLV

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Rocky Mountain Front

When
July 12, 12:00 AM MST to July 31, 12:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Fire Department/Rescue

The Elbow Pass Complex is a wildfire group comprised of five different lightning ignitions from July 12 through July 31, 2012.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397913.